Pennsylvania, 2018

Flash Flooding and Hail in Pennsylvania, August 11, 2018

August 11, 2018 · NWS PHI · 12 events in 7 counties and zones

Several areas of flash flooding occurred due to heavy rain. Rainfall totals of 2 to 5 inches were reported in southeastern Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Several areas of flash flooding occurred due to heavy rain. Rainfall totals of 2 to 5 inches were reported in southeastern Pennsylvania. Additionally, severe thunderstorms impacted the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 11, 3:36 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 11, 3:36 AM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
436 AM EDT Sat Aug 11 2018

.SYNOPSIS...
A nearly stationary boundary will remain near or in the northern Mid-
Atlantic through early next week, with a series of surface lows
developing and moving along the front. A stronger low will push the
front out to sea on Tuesday. A backdoor cold front may approach the
northern Mid-Atlantic Wednesday or Thursday before a cold front
moves in from the west late this week into the following
weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Cold front remains across northern PA and northern NJ and will
slowly sag southward today. It will most likely ending up across I-
195 by early afternoon before becoming nearly stationary through
tonight. Meanwhile, H5 trough with several strong shortwaves is
currently moving into western NY and western PA and will continue to
track east through the day.

The first series of shortwaves will move into the region this
morning. Showers and thunderstorms firing up across eastern PA and
tracking east will enter the local forecast area through daybreak.
With abundant low level moisture, PWATs range from 1.6-1.8", and 0-6
km shear is less than 20 kt. As a result, can expect slow-moving
showers and thunderstorms producing locally heavy rain.

There should be somewhat of a break between around daybreak and
lunchtime, especially for southern areas.

But for this afternoon, as that upper trough digs east, and several
more shortwaves move into the region, can expect more showers and
scattered thunderstorms to fire up this afternoon. Surface-based
CAPE values will generally be on the order of 500-1000 J/kg, and
PWATs will increase to over 2 inches by this afternoon. There will
still not be much in the way of 0-6 km shear, so the concern remains
for several rounds of slow moving showers and thunderstorms
producing heavy rainfall.

Will go ahead and issue a Flash Flood Watch, mainly for areas along,
north and west of the I-95 corridor.

Much cooler today behind the cold front, as highs today will be in
the 70s in the southern Poconos and far northern NJ, and otherwise
mostly in the low to mid 80s. Across southern NJ and Delmarva, which
will still be in the warm sector, highs may approach 90.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Weak low pressure slowly moves through the region this evening.
Showers and thunderstorms will continue through the evening hours,
and the Flash Flood Watch is in effect until 1 am tonight.

Based on latest model QPF output, there appears to be a lull in the
precip from just after midnight tonight until daybreak Sunday, but
will carry chance PoPs to close out the period.

Another warm and muggy night on tap.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Overall, little change to the previous forecast and thinking for the
long-term period.

The overall model suite is in decent agreement through Tuesday, but
the smaller-scale details regarding convective evolution Sunday
through Tuesday will likely lack much clarity until the near-term
(within 24 hours of the event(s)). The synoptic-scale pattern in
place, however, is quite favorable for several cycles of convection,
aided by warm/moist air transport downstream of a slow-moving upper
low in the eastern Ohio Valley and central Appalachians Sunday and
Monday. Hi-res models (with varying degrees of support from the
larger-scale models) appear to be favoring the central/southern CWA
for more numerous storms Sunday, with the quasi-stationary boundary
sagging southward with time. This makes sense given contributions
from antecedent convective outflows and the large-scale digging of
the upper low during this period. Additionally, upper-level
divergence from a downstream 250-mb jet streak in southern New
England would be positioned in southern NJ and Delmarva.
Nevertheless, would like to see more agreement among the hi-res
simulations regarding the convective evolution before making the
move to increase PoPs in the south and decrease (somewhat) in the
north. PWs will be near 2 inches on Sunday, so locally heavy rain
with any storms is certainly a threat.

The 00Z NAM provides a particularly troubling picture of the heavy
rain potential on Monday. The upper low pivots to a more north-south
orientation as a vort max ejects from the base of the larger-scale
trough. A 250-mb jet streak intensifies downstream along the spine
of the Appalachians, aiding in the development/intensification of a
surface low in vicinity of the lee of the Appalachians in the
central/southern Mid-Atlantic. Deep large-scale lift develops to the
north of the low in a region of strong theta-e advection and upslope
flow coincident to the nose of the strengthening jet streak. The NAM
produces widespread 2-3+ inch totals in central/eastern PA
(generally west of the Fall Line). The GFS/ECMWF/CMC are not as
aggressive (though the coarser resolution has at least some role in
this); however, the 00Z ECMWF does look reasonably similar in the
precipitation evolution during this period. With continued favorable
thermal/moist profiles for heavy rain, this is most certainly a
period to watch.

Upper low swings eastward on Tuesday, but the attendant cold air
aloft will be favorable for diurnal convection across some/most of
the area. PoPs maintained/increased a little bit (especially
north/west of the urban corridor, where topographic effects may
provide additional lift).

Wednesday and Thursday look a little drier, though cannot rule out
precipitation entirely owing to the apparent approach of a backdoor
cold front during this period. The dry look of the CMC/ECMWF
necessitate keeping PoPs maxed at slight-chance during this period.
Additionally, think increasing temperatures is a must owing to the
potential for more diabatic heating with increased sunshine.

Another system appears to approach the area late in the week, but
timing differences among the models are quite large by this point.
Given the evolution of extratropical transition in the Pacific
during the coming week, think slow/amplified flow downstream in
North America is preferred. Would think the slower ECMWF is the more
likely outcome during this period as a result, which means precip
chances may be higher the following weekend as opposed to Friday.
Given the uncertainty, kept slight-chance to low-chance PoPs during
this period for now.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...Generally a VFR forecast. However, showers and thunderstorms
will develop throughout the day, and as convection moves over a
terminal, it could result in MVFR/IFR conditions. Think best chances
are for KRDG/KABE/KTTN/KPNE/KPHL, and a lesser chance at KILG.
Should KMIV and KACY be impacted by convection, it will not occur
until later in the afternoon. Generally light and variable winds
today.

Tonight...Showers and thunderstorms taper off in the evening. There
is the potential for sub-VFR conditions, especially after midnight,
but it all depends on where the heavy rain falls. Low confidence in
sub-VFR conditions. LGT/VRB to nearly calm winds.

OUTLOOK...

Sunday through Tuesday: Predominantly VFR, though sub-VFR CIGs/VSBYs
possible with scattered showers/storms through the period. In
addition, may see more prolonged sub-VFR CIGs during the nighttime
hours. Winds generally east or northeast 5 to 10 kts through Monday
becoming more westerly/southwesterly Monday night and Tuesday.
Low confidence.

Tuesday night and Wednesday: Generally VFR with west or northwest
winds 5 to 15 kts. Low confidence.

&&

.MARINE...
Sub-SCA conditions on the waters today. Showers and thunderstorms
will impact the waters with reduced VSBYs, locally gusty winds, and
lightning strikes into this evening.

OUTLOOK...

Sunday through Wednesday: Sub-advisory winds/seas expected, though
will need to watch winds/seas on Monday and Tuesday given potential
for a surface low to develop near the coast. Showers/thunderstorms
are possible each day, with locally higher winds/waves to be
expected in their proximity.

Rip Currents...

There is a low risk for the development of dangerous rip
currents at New Jersey and Delaware beaches today.

&&

.TIDES/COASTAL FLOODING...
The combination of the new moon tonight and astronomically
higher tides will result in widespread minor coastal flooding.
The main threat will occur with the high tide cycles this
evening and tonight, which is the higher of the two tide
cycles. A Coastal Flood Advisory is now in effect for all
coastal areas, the NJ and DE oceanfront, the back bays, Raritan
Bay, Delaware Bay, and the tidal Delaware River due to the
widespread minor coastal flooding anticipated tonight.

Depending on where the heavy rain falls today, this may
exacerbate the coastal flooding concerns tonight.

There remains the potential for minor coastal flooding with the
evening high tide cycles at least Sunday night, and possibly
Monday night as well.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through late tonight for PAZ054-055-060>062-
     070-071-101>106.
     Coastal Flood Advisory from 1 AM to 5 AM EDT Sunday for PAZ070-
     071-106.
NJ...Flash Flood Watch through late tonight for NJZ001-007>010-
     012>019.
     Coastal Flood Advisory from 7 PM this evening to 1 AM EDT
     Sunday for NJZ012>014-020>027.
     Coastal Flood Advisory from 1 AM to 5 AM EDT Sunday for NJZ015-
     017>019.
     Coastal Flood Advisory from 10 PM this evening to 2 AM EDT
     Sunday for NJZ016.
DE...Flash Flood Watch through late tonight for DEZ001.
     Coastal Flood Advisory from 7 PM this evening to 1 AM EDT
     Sunday for DEZ002>004.
     Coastal Flood Advisory from 10 PM this evening to 2 AM EDT
     Sunday for DEZ001.
MD...None.
MARINE...None.

&&

Synopsis...CMS
Near Term...MPS
Short Term...MPS
Long Term...CMS
Aviation...CMS/MPS
Marine...CMS/MPS
Tides/Coastal Flooding...MPS
Hazardous weather outlook, Aug 11, 3:33 AM EST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
433 AM EDT Sat Aug 11 2018

NJZ001-007>010-PAZ054-055-060>062-101>105-120845-
Sussex-Warren-Morris-Hunterdon-Somerset-Carbon-Monroe-Berks-Lehigh-
Northampton-Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-
433 AM EDT Sat Aug 11 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heavy rain with any showers and thunderstorms could lead to
localized flooding Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ015-017>019-PAZ070-071-106-120845-
Mercer-Gloucester-Camden-Northwestern Burlington-Delaware-
Philadelphia-Lower Bucks-
433 AM EDT Sat Aug 11 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 1 AM TO 5 AM EDT SUNDAY...

This Hazardous Weather Outlook is for central New Jersey, southern
New Jersey and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Minor tidal flooding is possible around the time of the evening high
tide on Sunday.

Heavy rain with any showers and thunderstorms could lead to
localized flooding Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001-NJZ016-120845-
New Castle-Salem-
433 AM EDT Sat Aug 11 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 AM
EDT SUNDAY...

This Hazardous Weather Outlook is for northern Delaware and
southern New Jersey.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Minor tidal flooding is possible around the time of the evening high
tide on Sunday.

Heavy rain with any showers and thunderstorms could lead to
localized flooding Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ012>014-120845-
Middlesex-Western Monmouth-Eastern Monmouth-
433 AM EDT Sat Aug 11 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM
EDT SUNDAY...

This Hazardous Weather Outlook is for central New Jersey and
northern New Jersey.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Minor tidal flooding is possible around the time of the evening high
tide on Sunday.

Heavy rain with any showers and thunderstorms could lead to
localized flooding Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002>004-NJZ020>027-120845-
Kent-Inland Sussex-Delaware Beaches-Ocean-Cumberland-Atlantic-
Cape May-Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-
433 AM EDT Sat Aug 11 2018

...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM
EDT SUNDAY...

This Hazardous Weather Outlook is for central Delaware, southern
Delaware and southern New Jersey.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Minor tidal flooding is possible around the time of the evening high
tide on Sunday.

Heavy rain with any showers and thunderstorms could lead to
localized flooding Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MDZ008-012-015-019-020-120845-
Cecil-Kent MD-Queen Annes-Talbot-Caroline-
433 AM EDT Sat Aug 11 2018

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...Today and Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heavy rain with any showers and thunderstorms could lead to
localized flooding Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-120845-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
433 AM EDT Sat Aug 11 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

CMS

In the hours before

Special weather statement, Aug 11, 1:25 AM EST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
225 AM EDT SAT AUG 11 2018

PAZ060-110730-
Berks-
225 AM EDT SAT AUG 11 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BERKS COUNTY...

At 225 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Strausstown to near Mount Joy. Movement
was northeast at 25 mph.

Winds up to 40 mph are possible with these storms.

Locations impacted include...
Reading, Wyomissing, Hamburg, Sinking Spring, Laureldale, Womelsdorf,
Wernersville, Newmanstown, Leesport, Adamstown, Shoemakersville,
Bernville, Strausstown, Lenhartsville, New Morgan, Spring Ridge,
Fairview Hgts, Shillington, West Reading and Mount Penn.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4052 7634 4052 7625 4058 7605 4057 7602
      4064 7598 4068 7589 4062 7580 4016 7592
      4031 7614 4036 7621 4037 7623 4049 7643
TIME...MOT...LOC 0625Z 237DEG 23KT 4047 7620 4016 7649

CMS
Local storm report, Aug 11, 2:18 AM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
318 AM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 AM     COASTAL FLOOD    WESTVILLE               39.87N  75.13W
08/11/2018                   GLOUCESTER         NJ   DEPT OF HIGHWAYS

            STATE HIGHWAY 47 CLOSED NEAR BROADWAY AVENUE FROM TIDAL
            FLOODING OF THE DELAWARE RIVER.

&&

EVENT NUMBER PHI1801228

CMS
Local storm report, Aug 11, 2:22 AM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
322 AM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     COASTAL FLOOD    BROOKLAWN               39.88N  75.12W
08/11/2018                   CAMDEN             NJ   DEPT OF HIGHWAYS

            U.S. HIGHWAY 130 SOUTHBOUND CLOSED NEAR COUNTY ROAD 551
            FROM TIDAL FLOODING OF THE DELAWARE RIVER.

&&

EVENT NUMBER PHI1801229

CMS
Special weather statement, Aug 11, 2:26 AM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
326 AM EDT SAT AUG 11 2018

PAZ060-110830-
Berks-
326 AM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT BERKS COUNTY...

At 325 AM EDT, a strong thunderstorm was located over Spring Ridge,
or near Reading, moving east at 15 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Reading, Wyomissing, Birdsboro, Kutztown, Fleetwood, Sinking Spring,
Laureldale, Wernersville, Topton, Leesport, Shoemakersville,
Bernville, Lyons, Lenhartsville, Spring Ridge, Fairview Hgts, Stowe,
Shillington, West Reading and Mount Penn.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4045 7616 4062 7580 4056 7570 4028 7566
      4023 7571 4021 7576 4021 7599 4032 7615
TIME...MOT...LOC 0725Z 247DEG 14KT 4037 7601

CMS

The radar

The Philadelphia radar (KDIX), 148 km away, was scanning. The volume nearest the first event began at 09:39 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Flash Flood, Berks

When
August 11, 4:40 AM EST to 6:40 AM EST
Where
Berks County, 2.43 mi NE of Mt Pleasant to 2.55 mi NE of Mt Pleasant
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.426, -76.039

A vehicle was trapped in flood waters near the intersection of Plum Creek Road and Bloomsburg Road in Penn Township resulting in the need for a water rescue.

Flash Flood, Berks

When
August 11, 4:50 AM EST to 6:50 AM EST
Where
Berks County, 0.43 mi NNE of Dauberville to 0.39 mi NNE of Dauberville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.455, -75.976

Route 61 was closed in both directions around Bellemans Church Road and Indian Manor Drive in Ontelaunee Township due to flash flooding.

Hail, Montgomery

When
August 11, 12:42 PM EST
Where
Montgomery County, 1.26 mi WNW of King of Prussia
Measured
0.75 in hail
Reported by
Social Media
Coordinates
40.090, -75.400

Dime size hail in King of Prussia. TIme estimated from radar.

Thunderstorm Wind, Montgomery

When
August 11, 12:43 PM EST
Where
Montgomery County, 1.38 mi S of Bridgeport
Measured
50 kt (58 mph) estimated gust
Reported by
River/Stream Gage
Coordinates
40.080, -75.350

Tree down on wires between Bridgeport and Hughes Rail Stations, causing delays in service for nearly an hour. TIme estimated from radar.

Flash Flood, Montgomery

When
August 11, 12:55 PM EST to 3:00 PM EST
Where
Montgomery County, 1.27 mi NNW of King of Prussia to 1.19 mi N of King of Prussia
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.098, -75.387

A water rescue took place on Crossfield Road in Upper Merion Township due to flash flooding.

Flash Flood, Delaware

When
August 11, 1:25 PM EST to 3:25 PM EST
Where
Delaware County, 0.64 mi ENE of Moore to 0.81 mi E of Moore
Cause
Heavy Rain
Reported by
Social Media
Coordinates
39.885, -75.309

Two vehicles were trapped in flood waters on Lincoln Avenue in Prospect Park resulting in the need for water rescues.

Flash Flood, Philadelphia

When
August 11, 1:25 PM EST to 3:25 PM EST
Where
Philadelphia County, 0.83 mi WSW of Germantown to 0.34 mi E of Chestnut Hill
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.027, -75.185

Flash flooding occurred in and around the Germantown and Oak Lane sections of Philadelphia. Several vehicles were trapped in flood waters. A portion of Church Lane was damaged due to the flooding.

Flash Flood, Bucks

When
August 11, 2:00 PM EST to 7:00 PM EST
Where
Bucks County, 1.58 mi WNW of Spinnerstown to 0.46 mi NNE of Steinsburg
Cause
Heavy Rain
Reported by
County Official
Coordinates
40.440, -75.457

Widespread flash flooding occurred in Milford Township. Five water rescues took place and eight individuals were evacuated from their homes. Many roads were closed due to the flooding.

Flash Flood, Northampton

When
August 11, 2:00 PM EST to 7:00 PM EST
Where
Northampton County, 0.36 mi E of Wydnor to 0.91 mi NNE of Farmington
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.581, -75.393

Several roads were closed in Lower Saucon Township due to flash flooding and at least one water rescue took place.

Flash Flood, Lehigh

When
August 11, 2:00 PM EST to 7:00 PM EST
Where
Lehigh County, 0.42 mi SW of Locust Vly to 1.8 mi NNW of Limeport
Cause
Heavy Rain
Reported by
County Official
Coordinates
40.496, -75.406

Widespread flash flooding was reported in Upper Saucon Township and Coopersburg due to the heavy rainfall. Many roads were impassable.

Flash Flood, Lehigh

When
August 11, 2:25 PM EST to 7:00 PM EST
Where
Lehigh County, 1.18 mi NE of Dillinger to 0.42 mi ESE of Dillingersville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.494, -75.467

Heavy rain resulted in a landslide along the Northeast Extension of the Pennsylvania Turnpike in Lower Milford Township closing all southbound lanes.

Thunderstorm Wind, Berks

When
August 11, 2:40 PM EST
Where
Berks County, 0.69 mi S of Bechtelsville
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
40.360, -75.630

Tree down on Schlegel Road near Township Line Road. Damage likely caused due to a combination of strong thunderstorm winds and heavy rain. Time estimated from radar.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767165, 767166, 765083, 765078, 767169, 767171, 767172, 767173, 767176, 767177, 767175, 765080.